Are you being treated for hypothyroidism, but are still experiencing many of its symptoms? Patient advocate Mary Shomon addresses this issue in an posted on her website this week which focuses on the link between hair loss and low thyroid. However, this is true for more than just hair loss. Often patients will complain that they still have fatigue, weight gain, brain fog, depression, constipation, and cold hands and feet, even though they have been placed on a thyroid medication by their doctor. This is a very common occurrence, and here’s why.
First, you may have been placed on a synthetic thyroid preparation, such as levothyroxine, which is found in the brand names Synthroid, Levoxyl, Unithroid, and Levothroid. Levothyroxine is synthetic T4, which is the inactive thyroid hormone. Your cells must be able to convert T4 to T3, the active form of thyroid hormone, in order to produce energy. For this reason, many people still experience all the symptoms of hypothyroidism even though they are taking this medication.
Second, you may not be on the appropriate dose of thyroid medication. It is very important that your doctor listens to your symptoms, and does not adjust your dose based solely on your blood work. If you are still having hypothyroid symptoms, then you may need to increase your dosage, however please only do so under the care of your provider.
If you are one of those people who are frustrated with their thyroid treatment, there is a solution! You can get rid of these symptoms once and for all!